Skip to main content

Slow Manifold and Parameter Estimation for a Nonlocal Fast-Slow Dynamical System with Brownian Motion


We establish a slow manifold for a fast-slow dynamical system with anomalous diffusion, where both fast and slow components are influenced by white noise. Furthermore, we verify the exponential tracking property for the established random slow manifold, which leads to a lower dimensional reduced system. Alongside this we consider a parameter estimation method for a nonlocal fast-slow stochastic dynamical system, where only the slow component is observable. In terms of quantifying parameters in stochastic evolutionary systems, the provided method offers the advantage of dimension reduction.

This is a preview of subscription content, access via your institution.


  1. [1]

    Abidin M, Chen J. Global well-posedness for fractional Navier-Stokes equations in variable exponent Fourier-Besov-Morrey spaces. Acta Math Sci, 2021, 41(1):164–176

    MathSciNet  Article  Google Scholar 

  2. [2]

    Applebaum D. Lévy Processes and Stochastic Calculus. Cambridge University Press, 2009

  3. [3]

    Arnold L. Random Dynamical Systems. Springer, 2013

  4. [4]

    Bai L, Cheng X, Duan J, Yang M. Slow manifold for a nonlocal stochastic evolutionary system with fast and slow components. J Differ Equ, 2017, 263(8): 4870–4893

    MathSciNet  Article  Google Scholar 

  5. [5]

    Bates P, Lu K, Zeng C. Existence and Persistence of Invariant Manifolds for Semiflows in Banach Space. American Mathematical Society, 1998

  6. [6]

    Bucur C, Valdinoci E. Nonlocal Diffusion and Applications. Springer, 2016

  7. [7]

    Caffarelli L, Vasseur A. Drift diffusion equations with fractional diffusion and the quasi-geostrophic equation. Ann Math, 2010, 171(3): 1903–1930

    MathSciNet  Article  Google Scholar 

  8. [8]

    Caraballo T, Chueshov I, Langa J. Existence of invariant manifolds for coupled parabolic and hyperbolic stochastic partial differential equations. Nonlinearity, 2005, 18(2): 747–767

    MathSciNet  Article  Google Scholar 

  9. [9]

    Castaing C, Valadier M. Convex Analysis and Measurable Multifunctions. Berlin, Heiddelberg, New York: Springer-Verlag, 1977

    Book  Google Scholar 

  10. [10]

    Chen G, Duan J, Zhang J. Slow foliation of a slow-fast stochastic evolutionary system. J Funct Anal, 2014 267(8): 2663–2697

    MathSciNet  Article  Google Scholar 

  11. [11]

    Chicone C, Latushkin Y. Center manifolds for infinite dimensional nonautonomous differential equations. J Differ Equ, 1997, 141(2): 356–399

    MathSciNet  Article  Google Scholar 

  12. [12]

    Chow S, Lu K. Invariant manifolds for flows in banach spaces. J Differ Equ, 1988, 74(2): 285–317

    MathSciNet  Article  Google Scholar 

  13. [13]

    Chow S, Lu K, Lin X. Smooth foliations for flows in banach space. J Differ Equ, 1991, 94(1): 266–291

    Article  Google Scholar 

  14. [14]

    Cronin J. Mathematical Aspects of Hodgkin-Huxley Neural Theory. Cambridge University Press, 1987

  15. [15]

    Prato D, Zabczyk J. Stochastic Equations in Infinite Dimensions. Cambridge University Press, 2014

  16. [16]

    Duan J. An Introduction to Stochastic Dynamics. Volume 51. Cambridge University Press, 2015

  17. [17]

    Duan J, Lu K, Schmalfuß B. Smooth stable and unstable manifolds for stochastic evolutionary equations. J Differ Equ, 2004, 16(4): 949–972

    MathSciNet  MATH  Google Scholar 

  18. [18]

    Duan J, Lu K, Schmalfuß B, et al. Invariant manifolds for stochastic partial differential equations. Ann Probab, 2003, 31(4): 2109–2135

    MathSciNet  Article  Google Scholar 

  19. [19]

    Duan J, Wang W. Effective Dynamics of Stochastic Partial Differential Equations. New York: Elsevier, 2014

    MATH  Google Scholar 

  20. [20]

    Evans L. Partial Differential Equations. American Mathematical Society, 2015

  21. [21]

    FitzHugh R. Impulses and physiological states in theoretical models of nerve membrane. Biophys J, 1961, 1(6): 445–466

    Article  Google Scholar 

  22. [22]

    Fu H, Liu X, Duan J. Slow manifolds for multi-time-scale stochastic evolutionary systems. Comm Math Sci, 2013, 11(1): 141–162

    MathSciNet  Article  Google Scholar 

  23. [23]

    Hadamard J. Sur l’itération et les solutions asymptotiques des équations différentielles. Bull Soc Math France, 1901, 29: 224–228

    MATH  Google Scholar 

  24. [24]

    Henry D. Geometric Theory of Semilinear Parabolic Equations. Springer, 1981

  25. [25]

    Kwaśnicki M. Eigenvalues of the fractional Laplace operator in the interval. J Funct Anal, 2012, 262(5): 2379–2402

    MathSciNet  Article  Google Scholar 

  26. [26]

    Li G, Tao Y. The existence of a nontrivial weak solution to a double critical problem involving a fractional Laplacian in ℝN with a Hardy term. Acta Math Sci, 2020, 40(6): 1808–1830

    MathSciNet  Article  Google Scholar 

  27. [27]

    Liu X. Symmetry of positive solutions for the fractional Hartree equation. Acta Math Sci, 2019, 39(6): 1508–1516

    MathSciNet  Article  Google Scholar 

  28. [28]

    Meerschaert M, Sikorskii A. Stochastic Models for Fractional Calculus. Walter de Gruyter, 2012

  29. [29]

    Metzler R, Klafter J. The restaurant at the end of the random walk: recent developments in the description of anomalous transport by fractional dynamics. J Phys A-Math Gen, 2004, 37(31): R161–R208

    MathSciNet  Article  Google Scholar 

  30. [30]

    Nagumo J, Arimoto S, Yoshizawa S. An active pulse transmission line simulating nerve axon. Proc IRE, 1962, 50(10): 2061–2070

    Article  Google Scholar 

  31. [31]

    Pazy A. Semigroups of Linear Operators and Applications to Partial Differential Equations. Springer, 2012

  32. [32]

    Ren J, Duan J, Jones C. Approximation of random slow manifolds and settling of inertial particles under uncertainty. J Dyn Differ Equ, 2015, 27(3/4): 961–979

    MathSciNet  Article  Google Scholar 

  33. [33]

    Ren J, Duan J, Wang X. A parameter estimation method based on random slow manifolds. Appl Math Model, 2015, 39(13): 3721–3732

    MathSciNet  Article  Google Scholar 

  34. [34]

    Ruelle D. Characteristic exponents and invariant manifolds in hilbert space. Ann Math, 1982, 115(2): 243–290

    MathSciNet  Article  Google Scholar 

  35. [35]

    Schmalfuß B. A random fixed point theorem and the random graph transformation. J Math Anal Appl, 1998, 225(1): 91–113

    MathSciNet  Article  Google Scholar 

  36. [36]

    Schmalfuß B, Schneider K. Invariant manifolds for random dynamical systems with slow and fast variables. J Dyn Differ Equ, 2008, 20(1): 133–164

    MathSciNet  Article  Google Scholar 

  37. [37]

    Wang W, Roberts A. Slow manifold and averaging for slow-fast stochastic differential system. J Math Anal Appl, 2013, 398(2): 822–839

    MathSciNet  Article  Google Scholar 

  38. [38]

    Wanner T. Linearization of random dynamical systems. Dynamics reported, 1995, 4(1): 203–269

    MathSciNet  Article  Google Scholar 

  39. [39]

    Yan X, He J, Duan J. Approximation of the inertial manifold for a nonlocal dynamical system. arXiv preprint arXiv:1403.0165, 2014

  40. [40]

    Youssfi A, Mahmoud G. On singular equations involving fractional Laplacian. Acta Math Sci, 2020, 40(5): 1289–1315

    MathSciNet  Article  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Hina Zulfiqar.

Additional information

This research was partly supported by NSF (1620449) and NSFC (11531006 and 11771449).

Electronic supplementary material

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Zulfiqar, H., He, Z., Yang, M. et al. Slow Manifold and Parameter Estimation for a Nonlocal Fast-Slow Dynamical System with Brownian Motion. Acta Math Sci 41, 1057–1080 (2021).

Download citation

Key words

  • Nonlocal Laplacian
  • fast-slow system
  • stochastic system
  • random slow manifold
  • exponential tracking property
  • parameter estimation

2010 MR Subject Classification

  • 35R60